Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 40, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 8, 2001, 11:35 AM EDT for Mackinac County, Michigan. It was in force for 70 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 8, 2001, 11:35 AM EDT (15:35 UTC)
- Expired
- Aug 8, 2001, 12:45 PM EDT
- In force
- 70 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 12:10 PM EDT | Thunderstorm Wind 55 E | Curtis, MI | |
| Aug 8, 12:10 PM EDT | Hail 0.75 | Gould City, MI | |
| Aug 8, 12:20 PM EDT | Thunderstorm Wind 50 E | Engadine, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 9:45 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 3.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
926 WUUS53 KAPX 081536 SVRAPN MIC097-081645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1135 AM EDT WED AUG 8 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACKINAC COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 1245 PM EDT * AT 1130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES WEST OF CURTIS TO 19 MILES SOUTHWEST OF CORINNE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... GOULD CITY AROUND 1145 AM EDT ENGADINE AROUND 1150 AM EDT NAUBINWAY AROUND NOON EDT BREVORT AROUND 1215 PM EDT SAINT IGNACE AND MORAN AROUND 1230 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. SMITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 4:08 AM EDT, 7 hours 27 minutes earlier.
Area forecast discussion, Aug 8, 4:08 AM EDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
408 AM EDT WED AUG 8 2001
LATEST SURFACE ANALYSIS SHOWS WEAK RIDGING ACROSS MUCH OF THE UPPER
GREAT LAKES REGION. DEVELOPING LOW PRESSURE WAS LOCATED OVER THE
NORTHERN PLAINS AND MANITOBA....WITH A WARM FRONT EXTENDING
SOUTHEAST ACROSS WISCONSIN AND INTO EXTREME SOUTHERN LOWER MICHIGAN.
IN ADDITION...A COLD FRONT WAS EXTENDING SOUTH FROM THE SYSTEM
THROUGH THE PLAINS. MAIN CONCERNS REVOLVE AROUND HIGH TEMPERATURES
AND SHOWER/THUNDERSTORM CHANCES (BOTH WITH THE FRONTS AND MCS
REMNANTS).
00Z MODELS IN PRETTY GOOD AGREEMENT THROUGH THE PERIOD. THE OTHER
MODELS HAVE COME AROUND MORE TO THE CONSISTENT AVN SOLUTION BOTH
WITH THE STRENGTH AND TIMING OF THE STRONG SHORT WAVE/COLD FRONT TO
MOVE THROUGH THE FORECAST AREA ON THURSDAY. HAVE GENERALLY GONE AOA
MAV/FWC GUIDANCE ALL PERIODS. THIS IS SUPPORTED GIVEN YESTERDAYS
HIGH TEMPERATURES AND THE RETURN OF WARM/MOIST ADVECTION.
TODAY...ANOTHER DAY OF RECORD BREAKING HEAT ACROSS THE FORECAST AREA
(EVEN WARMER THAN YESTERDAY). TODAYS RECORD HIGHS ARE 90 AT ANJ
(SSM)...97 AT APN...96 AT TVC...AND 95 AT HTL (ALL RECORDS FROM
1949). THE WARM FRONT TO OUR SOUTH IS FORECAST TO SURGE NORTH INTO
ONTARIO TODAY...BRINING THE RETURN OF A MORE HUMID AND OPPRESSIVE
AIRMASS (SURFACE DEW POINTS APPROACHING 70). AS A RESULT...WILL GO
WITH A HEAT ADVISORY ACROSS ALL OF NORTHERN LOWER. EASTERN UPPER
SHOULD REMAIN BELOW ADVISORY CRITERIA GIVEN ITS CLOSER PROXIMITY TO
THE STALLING WARM FRONT AND MORE CONSIDERABLE MCS DEBRIS THAT WILL
BE OVERHEAD. SPEAKING OF A MCS...HAVE MAINTAINED AFTERNOON SHOWER
AND THUNDERSTORM CHANCES ACROSS NORTHERN HALF OF FORECAST AREA TO
COVER ANY REMNANTS FROM SYSTEM OVER MINNESOTA. STEERING WINDS AND
MODEL PROGS OF THE MCV TRACK TAKE THE SYSTEM ACROSS LAKE SUPERIOR...
POSSIBLY BRUSHING THE U.P. AND STRAITS AREA. FOR THE MOST PART...
CONVECTION ACROSS THE REGION WILL BE PREVENTED BY MID LEVEL CAPPING
(700 MB TEMPERATURES APPROACHING 12C AND GOOD CINH ON MODEL
SOUNDINGS) ESPECIALLY THE FURTHER SOUTH YOU GO. 950 MB WINDS
APPROACHING 20 KNOTS IN THE AFTERNOON WILL PRECLUDE SIGNIFICANT LAKE
BREEZE DEVELOPMENT TODAY.
TONIGHT...THIS WILL BE THE QUIETEST PERIOD OF THE NEXT 2 DAYS...
ALBEIT VERY WARM AND MUGGY. HAVE MAINTAINED EVENING CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS THE NORTH (WHERE CAPPING WILL BE
WEAKEST) TO COVER ANY RESIDUAL AFTERNOON CONVECTION. MCS DEVELOPMENT
TONIGHT WILL LIKELY OCCUR OVER MINNESOTA JUST AHEAD OF THE COLD
FRONT...SUPPORTED BY THE JUICIEST AIRMASS AND BEST LOW LEVEL INFLOW.
THE SLOW EXPECTED PROPAGATION OF THESE STORMS (SUPPORTED BY
850-300MB THICKNESS PATTERN AND CORFIDI VECTORS) WILL KEEP THEM WEST
OF THE FORECAST AREA THROUGH THE NIGHT.
THURSDAY AND THURSDAY NIGHT...UPPER WAVE AND ASSOCIATED COLD FRONT
EXPECTED TO MOVE THROUGH FORECAST AREA DURING THE AFTERNOON AND
EVENING HOURS. GOOD INSTABILITY WILL BE PLACE WHEN THE FRONT MOVES
THROUGH WITH CAPE VALUES AROUND 2500 J/KG AND LIS TO -6. DYNAMIC
FORCING WILL BE PROVIDED BY GOOD LOW LEVEL CONVERGENCE WITH THE
FRONT...WEAK 850-500 MB DPVA AND RIGHT ENTRANCE REGION JET FORCING.
AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
AREAWIDE AS THE FRONT MOVES THROUGH. THE STRENGTH OF THE COLD FRONT
(AND ITS UPPER FORCING) AND THE FACT THE THE FRONT IS PASSING
THROUGH NEAR PEAK HEATING WILL LIKELY RESULT IN SOME STRONG/SEVERE
THUNDERSTORMS. THE MAIN THREAT WOULD BE STRONG WINDS GIVEN THE HIGH
FREEZING AND WBZ LEVELS (ABOVE 12000 FEET) AND UNIDIRECTIONAL SHEAR
PROFILE.
NO CHANGES NEEDED TO EXTENDED AS COOLER AND DRIER AIR RETURNS BEHIND
THE FRONT PER CURRENT FORECASTS.
.APX...HEAT ADVISORY...THIS AFTERNOON AND EVENING...
MIZ016>036-041-042.
BAKIn the hours before
Special weather statement, Aug 8, 9:45 AM EDT, 1 hour 50 minutes before
MIZ008-015-081800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
945 AM EDT WED AUG 8 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF EASTERN UPPER MICHIGAN EFFECTIVE UNTIL 200 PM EDT
WEDNESDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN EASTERN UPPER MICHIGAN
MACKINAC AND CHIPPEWA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
SMITHThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 12:04 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 71 min |
| Aug 8, 12:35 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 40 min |
| Aug 8, 12:43 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Emmet | 47 min |
| Aug 8, 1:18 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 42 min |
| Aug 8, 3:25 PM EDT | Severe Thunderstorm Warning | APX | Iosco, Ogemaw | 65 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.